Ohio, 2004Damaging Wind in Ohio, May 17, 2004
May 17, 2004 · NWS RLX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 17, 2:00 PM EST, 5 hours 30 minutes earlier.
Area forecast discussion, May 17, 2:00 PM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT MON MAY 17 2004
.UPDATE FOR DISCUSSION...
300 PM EDT MON MAY 17 2004
THROUGH WEDNESDAY...
GENERALLY A SUMMER LIKE REGIME WITH HIGH PRESSURE ANCHORED OFF THE
EAST COAST AND WARM MOIST SOUTHERLY FLOW AROUND THE WEST SIDE OF THE
HIGH THROUGH OUR REGION. THIS LEADS TO TYPICAL SCATTERED AFTERNOON
THUNDERSTORMS. MODELS AGREE ON A COLD FRONT THAT JUST DIPS INTO OUR FAR
NORTHERN AREAS LATER TUESDAY NIGHT AND EARLY WEDNESDAY BEFORE LIFTING
QUICKLY BACK NORTH ON WEDNESDAY. EXPECT THUNDERSTORM COMPLEXES ALONG
THE FRONT...WHICH MAY RIDE ALONG THE NORTHERN PORTIONS OF OUR CWA.
THUS...HIGH POPS ACROSS THE NORTH TUESDAY NIGHT AND WEDNESDAY
MORNING...OTHERWISE...MORE DIURNAL ACTIVITY ACROSS THE CENTRAL AND
ESPECIALLY THE SOUTH. A BLEND IN TEMPERATURE GUIDANCE IS USED AGAIN
AS THE MAV IS TOO COOL ON MAXES.
WEDNESDAY NIGHT THROUGH MONDAY...
WITH THE TROUGH DIGGING IN THE WEST AND THE RIDGING ACROSS OUR
REGION AFTER THE FRONT WASHES OUT/PUSHES NORTH AND REMAINS TO THE
NORTH...WE WILL RETURN TO THE DIURNAL RAIN PATTERN THROUGH THE
PERIOD. TEMPERATURES HAVE BEEN RAISED AS THE GUIDANCE LAST WEEK
WITH THIS PATTERN WAS TOO LOW SO HIGHS WELL INTO THE 80S IN THE LOW
LANDS SHOULD BE THE RULE.
JV/AAR
&&
.PREVIOUS DISCUSSION...
408 AM EDT MON MAY 17 2004
.SHORT TERM...THROUGH TUESDAY.
LOOKS LIKE CONVECTION WILL BE MAINLY DIURNAL TODAY IN ABSENCE OF ANY
APPRECIABLE TRIGGER MECHANISMS SAVE OLD SURFACE FRONT. DID ALLOW
CHANCE ANY TIME TODAY ESPECIALLY ALONG AND SOUTH OF WHERE WHAT IS
LEFT OF THE FRONT IS THIS MORNING.
FRONT MOVES NORTH OF THE AREA BY LATE TODAY AS SOUTHWEST STRENGTHENS
A BIT. THIS INCREASE IN SHEAR COULD LEAD TO SOME ORGANIZATION OF
THUNDERSTORMS WITH SOME ROTATION...BUT CONCERNED THERE IS NOT MUCH
OF A FRONT LEFT TO PROVIDE THE SURFACE SURFACE WIND DISCONTINUITY
NEEDED TO ENHANCE SHEAR/ROTATION. ACTIVITY SHOULD DIE DOWN WITH
SUNSET.
AREAS OF DENSE FOG THIS MORNING WILL NOT BE AS MUCH OF A FACTOR
TONIGHT. MORE DAYTIME HEATING THAN YESTERDAY MEANS FOG WILL TAKE
LONGER TO FORM...AND INCREASED FLOW SHOULD PREVENT FOG FROM GETTING
AS DENSE IN MANY AREAS.
ANOTHER DIURNAL CONVECTION DAY APPEARS ON TAP FOR TUESDAY. MOISTURE
FIELDS AND UPPER DIVERGENCE FIELDS SUGGESTS THERE COULD ACTUALLY BE
A MIN ZONE BETWEEN CONVECTION OVER SOUTHERN AND MOUNTAIN ZONES...AND
CONVECTION CLOSER TO AND ALONG A NEW COLD FRONT APPROACHING FROM THE
NORTHWEST. AS SUCH...CONVECTION ASSOCIATED WITH THIS FRONT SHOULD
NOT REACH NORTHWEST ZONES UNTIL THE END OF THE DAY TUESDAY OR FIRST
THING TUESDAY EVENING.
LEANED TOWARD HIGHER NUMBERS TODAY AND TUESDAY AND LOWER NUMBERS
TONIGHT. LEANED LOW ON POPS.
.LONG TERM...TUESDAY NIGHT ON.
00Z NCEP CHAIN IN GOOD AGREEMENT WITH ETA FALLING BACK IN LINE
KEEPING FRONT N OF M/D LINE UNTIL TUES NGT. INGREDIENTS COMING
TOGETHER FOR A LINE OF TRW+ ROLLING THROUGH A CKB-PKB-UNI LINE
DURING THE EVENING. ATMOSPHERE REMAINS BUOYANT AS LFCS PROGGED NR
5KFT...IN ADDITION TO CINH LESS THAN 27 J/KG. H2 DIVERGENCE AND
BAROCLINIC ZONE PROVIDE THE NECESSARY TRIGGER...SO INCREASED POPS
TUES NGT TO LKLY OVER NWRN AND NRN SECTIONS OF CWA. BOUNDARY MOVES
SLOWLY S DURING THE NIGHT...SO NOT IDEAL TIME OF PASSAGE TO SUPPORT
SVR WX THREAT AFT 04Z. PROPAGATION VECTORS LESS THAN 20KTS AND
PWATS TOPPING OUT NEAR 1.5 SIGNIFY HEAVY RAINFALL FROM SLOW MOVING
THUNDERSTORMS AS THE MAIN CONCERN.
FRONT WASHES OUT DURING THE DAY WEDNESDAY THEN REAPPEARS ALONG LAKE
ERIE IN THE EVENING. ONGOING BOUNDARIES GOVERN LOCATION OF TRW
DURING THE DAY...BUT WITH SFC CONVERGENCE AND AMPLE MOISTURE A GOOD
CHANCE OF WET WX PERSISTS...ESPECIALLY ALONG DWU TO CRW CORRIDOR.
REST OF THE FORECAST MARKED BY DIURNALLY DRIVEN RW/TRW AS WE REMAIN
ON THE PERIPHERY OF H5 ANTICYCLONE...PLACING US IN THE RING OF
FIRE ZONE. NO SIGN OF THE LONG WAVE PATTERN CHANGING AS THE MONTH
OF MAY CONTINUES TO BE SUMMARIZED BY AFTN AND EVENING RW/TRW EACH
DAY.
TRM/29
&&
.AVIATION...
300 PM EDT MON MAY 17 2004
SUMMER LIKE ATMOSPHERE THIS AFTERNOON THROUGH THE DAY TUESDAY. VFR
CONDITIONS DURING THE DAY TIME...EXCEPT IN SCATTERED MAINLY
AFTERNOON THUNDERSTORMS. AT NIGHT SOME MVFR TO IFR CONDITIONS IN FOG
BETWEEN 06Z AND 12Z...ESPECIALLY AT EKN.
JMV
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
&&
Hazardous weather outlook, May 17, 2:10 AM EST, 17 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
310 AM EDT MON MAY 17 2004
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-180900-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
310 AM EDT MON MAY 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.
.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...
A COLD FRONT DROPS SOUTH TUESDAY AFTERNOON...WHILE AHEAD OF IT THE
AIR REMAINS UNSTABLE...SPELLING A SLIGHT RISK OF SEVERE WEATHER
ALONG AND NORTH OF A LINE FROM CLARKSBURG TO ATHENS. THE PRIMARY
THREAT FROM THUNDERSTORMS WILL BE DAMAGING WINDS AND HEAVY RAINFALL.
SLOW MOVING THUNDERSTORMS CONTINUE DURING THE DAY WEDNESDAY AS THE
FRONT BECOMES STATIONARY. GIVEN THE TROPICAL CHARACTERISTICS OF OUR
ATMOSPHERE...DOWNPOURS ARE POSSIBLE WITH ANY STORM.
29
In the hours before
Special weather statement, May 17, 2:31 PM EST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
331 PM EDT MON MAY 17 2004
WVZ006-007-014-015-035-036-172000-
CABELL WV-FAYETTE WV-KANAWHA WV-MASON WV-PUTNAM WV-RALEIGH WV-
INCLUDING THE CITIES OF...BECKLEY...CHARLESTON...FAYETTEVILLE...
HUNTINGTON...POINT PLEASANT AND WINFIELD
331 PM EDT MON MAY 17 2004
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
AT 3:30 PM...SMALL SHOWERS AND THUNDERSTORMS WERE FORMING IN CABELL
COUNTY...NEAR BARKER RIDGE...PLUS BETWEEN BARBOURSVILLE AND MILTON.
THIS SMALL CLUSTER OF SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST
TOWARD BUFFALO...FRAZIER BOTTOM...WINFIELD...AND HURRICANE OF PUTNAM
COUNTY BETWEEN 3:30 AND 4:15 PM.
OTHER STORMS WERE FORMING NORTHWEST OF BECKLEY IN RALEIGH COUNTY.
THESE WILL MOVE INTO FAYETTE COUNTY TOWARD 4 OCLOCK.
ANY SHOWER COULD CONTAIN A LOCALIZED DOWNPOUR...WITH ISOLATED AMOUNTS
NEAR AN INCH.
THE STRONGEST THUNDERSTORMS COULD EASILY HAVE SOME SMALL HAIL.
KEEP AN EYE ON THE SKY LATE THIS EVENING AND EARLY THIS EVENING.
NEW THUNDERSTORMS COULD FORM ELSEWHERE...WHILE EXISTING THUNDERSTORMS
COULD WEAKEN.
SEEK SHELTER INDOORS...WHEN LIGHTNING IS SEEN OR THUNDER IS HEARD.
KTB
Special weather statement, May 17, 2:40 PM EST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
340 PM EDT MON MAY 17 2004
WVZ006-007-014-015-035-036-172000-
CABELL WV-FAYETTE WV-KANAWHA WV-MASON WV-PUTNAM WV-RALEIGH WV-
INCLUDING THE CITIES OF...BECKLEY...CHARLESTON...FAYETTEVILLE...
HUNTINGTON...POINT PLEASANT AND WINFIELD
331 PM EDT MON MAY 17 2004
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
AT 3:30 PM...SMALL SHOWERS AND THUNDERSTORMS WERE FORMING IN CABELL
COUNTY...NEAR BARKER RIDGE...PLUS BETWEEN BARBOURSVILLE AND MILTON.
THIS SMALL CLUSTER OF SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST
TOWARD BUFFALO...FRAZIER BOTTOM...WINFIELD...AND HURRICANE OF PUTNAM
COUNTY BETWEEN 3:30 AND 4:15 PM.
OTHER STORMS WERE FORMING NORTHWEST OF BECKLEY IN RALEIGH COUNTY.
THESE WILL MOVE INTO FAYETTE COUNTY TOWARD 4 OCLOCK.
ANY SHOWER COULD CONTAIN A LOCALIZED DOWNPOUR...WITH ISOLATED AMOUNTS
NEAR AN INCH.
THE STRONGEST THUNDERSTORMS COULD EASILY HAVE SMALL HAIL.
KEEP AN EYE ON THE SKY LATE THIS AFTERNOON AND EARLY THIS EVENING.
NEW THUNDERSTORMS COULD FORM ELSEWHERE...WHILE EXISTING THUNDERSTORMS
COULD WEAKEN.
SEEK SHELTER INDOORS...WHEN LIGHTNING IS SEEN OR THUNDER IS HEARD.
KTB
Special weather statement, May 17, 4:05 PM EST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
505 PM EDT MON MAY 17 2004
WVZ035>038-046-047-172215-
FAYETTE WV-NICHOLAS WV-POCAHONTAS WV-RALEIGH WV-RANDOLPH WV-
WEBSTER WV-
INCLUDING THE CITIES OF...BECKLEY...DURBIN...ELKINS...FAYETTEVILLE...
MARLINTON...SNOWSHOE...SUMMERSVILLE AND WEBSTER SPRINGS
511 PM EDT MON MAY 17 2004
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
JUST AFTER 5 OCLOCK...SHOWERS AND THUNDERSTORMS WERE FORMING OVER
THE MOUNTAINOUS COUNTIES...FROM RALEIGH COUNTY NEAR BECKELY ON
NORTHEAST...THROUGH THE COUNTIES OF FAYETTE...NICHOLAS...WEBSTER...
POCAHONTAS...AND RANDOLPH. THIS WOULD ALSO INCLUDE THE ROUTE 19
CORRIDOR THROUGH OAK HILL AND SUMMERSVILLE.
ALONG WITH THE LIGHTNING...BRIEF DOWNPOURS...GUSTY WINDS...AND HAIL
MAY BE SEEN OVER LOCALIZED AREAS.
KEEP AN EYE ON THE SKY EARLY THIS EVENING...AND BE READY TO MOVE
INDOORS.
THE STORMS WILL BE MOVING FROM THE SOUTHWEST...TOWARD THE
NORTHEAST...AT AROUND 15 TO 20 MPH.
KTB
Special weather statement, May 17, 6:04 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
704 PM EDT MON MAY 17 2004
KYZ101>103-OHZ066-067-075-083>087-180015-
ATHENS OH-BOYD KY-CARTER KY-GALLIA OH-GREENUP KY-JACKSON OH-
LAWRENCE OH-MEIGS OH-MORGAN OH-PERRY OH-VINTON OH-
INCLUDING THE CITIES OF...ASHLAND...ATHENS...GALLIPOLIS...GRAYSON...
GREENUP...IRONTON...JACKSON...MCARTHUR...NEW LEXINGTON AND POMEROY
704 PM EDT MON MAY 17 2004
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
DESPITE THE SETTING SUN...SHOWERS AND THUNDERSTORMS WILL BE
INCREASING IN COVERAGE... ACROSS SOUTHEAST OHIO AND NORTHEAST
KENTUCKY...DURING THE 7 TO 9 OCLOCK PERIOD.
LOCALIZED DOWNPOURS ARE LIKELY...WITH ISOLATED RAIN AMOUNTS OVER AN
INCH IN LESS THAN AN HOUR. THIS WOULD CAUSE WATER FLOWING ACROSS
ROADS AND PROBLEMS IN POOR DRAINAGE AREAS.
ALONG WITH THE LIGHTNING...HAIL AND GUSTY WINDS MAY ALSO OCCUR WITH
THE STRONGEST STORMS THIS EVENING.
THE RAIN WAS MOVING FROM THE SOUTHWEST...TOWARD THE NORTHEAST AT
AROUND 25 MPH.
KTB
Special weather statement, May 17, 6:39 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
739 PM EDT MON MAY 17 2004
WVZ007-008-014>016-018-027-029-180031-
CALHOUN WV-CLAY WV-GILMER WV-JACKSON WV-KANAWHA WV-MASON WV-
PUTNAM WV-ROANE WV-
INCLUDING THE CITIES OF...CHARLESTON...CLAY...GLENVILLE...
GRANTSVILLE...POINT PLEASANT...RIPLEY...SPENCER AND WINFIELD
739 PM EDT MON MAY 17 2004
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
AT 7:30 PM...A STRONG THUNDERSTORM WAS LOCATED BETWEEN ELEANOR AND
BUFFALO IN NORTHERN PUTNAM COUNTY...AND MOVING INTO SOUTHERN JACKSON
COUNTY.
OTHER STORMS WERE FORMING NEAR SISSONVILLE...WALTON...AND BETWEEN
SPENCER AND ARNOLDSBURG.
THE STORMS WERE MOVING TOWARD THE NORTHEAST AT 20 TO 25 MPH.
DESPITE THE SETTING SUN...NEW STORMS COULD FORM ELSEWHERE THIS
EVENING.
ANY EVENING THUNDERSTORM COULD CONTAIN A LOCALIZED DOWNPOUR...WITH
ISOLATED AMOUNTS OF AN INCH IN LESS 30 MINUTES.
THE STRONGER THUNDERSTORMS COULD EASILY HAVE SOME HAIL AND GUSTY
WINDS.
KTB
Special weather statement, May 17, 7:25 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
825 PM EDT MON MAY 17 2004
OHZ083-084-180104-
JACKSON OH-VINTON OH-
INCLUDING THE CITIES OF...JACKSON AND MCARTHUR
825 PM EDT MON MAY 17 2004
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
AT 8:25 PM...A STRONG THUNDERSTORM WAS MOVING NORTHEAST...THROUGH
NORTHERN PORTIONS OF JACKSON COUNTY OHIO...NEAR BYER AND PINE GROVE.
BETWEEN 8:30 PM AND 9:15 PM...THIS STORM WILL AFFECT VINTON COUNTY
...INCLUDING THE MCARTHER AND ALLENSVILLE VICINITY.
LOCALIZED DOWNPOURS ARE LIKELY...WITH ISOLATED RAIN AMOUNTS OVER AN
INCH IN LESS THAN AN HOUR. THIS WOULD CAUSE WATER FLOWING ACROSS
ROADS AND PROBLEMS IN POOR DRAINAGE AREAS.
ALONG WITH FREQUENT LIGHTNING...HAIL AND GUSTY WINDS MAY ALSO OCCUR.
KTB
Thunderstorm Wind, Vinton
- When
- May 17, 7:30 PM EST
- Where
- Vinton County, 1 mi W of Mc Arthur
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.250, -82.500
A porch was blown off a house, while fallen trees damaged a house and a mobile home.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strikes in Georgia, May 17, 20042 deaths · 1 injured · 0.88 in hail · 4 events
- Hail and Damaging Winds in Ohio, May 17, 2004$25 million · 2.75 in hail · 43 events
- Lightning Strike in Florida, May 17, 20041 death · 1 event
- Hail and Damaging Winds in Iowa, May 17, 2004$569,000 · 2.75 in hail · 41 events
- Lightning Strikes in Maryland, May 17, 2004$500,000 · 4 events
- Flash Flood and Hail in Iowa, May 17, 2004$180,000 · 1.75 in hail · 24 events
- Flash Flooding and Hail in Nebraska, May 17 to 18, 2004$420,000 · 0.88 in hail · 3 events
- Lightning Strike in Kansas, May 17, 2004$200,000 · 1 event
- Strong Wind in Kansas, May 17, 2004$100,000 · 60 kt wind · 5 events
- Hail and Damaging Winds in Texas, May 17, 2004$97,000 · 1.75 in hail · 5 events
- Hail in Michigan, May 17, 2004$80,000 · 1.75 in hail · 1 event
- Hail and Damaging Winds in Ohio, May 17, 2004$30,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398930.